Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 12:39 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2018, 12:39 PM HST (22:39 UTC)
- Expired
- Feb 18, 2018, 6:17 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 94 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:17 PM HST | FLASH FLOOD | 1 Nw Waihee, HI | FIRE DEPARTMENT REPORTED THAT A MAN NEEDED TO BE RESCUED FROM RISING WATERS/FLASH FLOODING AT 140 RIVER ROAD. |
| Feb 18, 2:17 PM HST | FLASH FLOOD | Waihee, HI | FLASH FLOODING REPORTED ON KAHEKILI HIGHWAY ON WAIHEE BRIDGE. MUD AND WATER WAS ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
762
WGHW50 PHFO 182239
FFWHFO
HIC009-190130-
/O.NEW.PHFO.FF.W.0007.180218T2239Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1239 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 330 PM HST
* At 1236 PM HST, radar indicated heavy rain moving over Maui from
the Southeast. The heaviest rain is over southeast Maui with
rainfall rates over 3 inches per hour. Flash flooding is expected
to begin shortly.
* Locations in the warning include the whole island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
This warning replaces the previously issued advisory.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Donaldson5 follow-up statements
888
WGHW70 PHFO 182335
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
135 PM HST SUN FEB 18 2018
HIC009-190130-
/O.CON.PHFO.FF.W.0007.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
135 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 131 PM HST...radar shows heavy rain continuing with the heaviest
rain now over the west Maui mountains. Runoff from these showers
will be flowing downstream in the Wailuku river and will affect Iao
Valley and Wailuku town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Donaldson744
WGHW70 PHFO 190029
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
229 PM HST SUN FEB 18 2018
HIC009-190130-
/O.CON.PHFO.FF.W.0007.000000T0000Z-180219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
229 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 225 PM HST...Heavy rainfall continues over the windward slopes of
Maui from Wailuku to Kahakuloa. The Maui Emergency Management Agency
reported that Iao Valley Road and Waiehu Beach Road are closed.
This warning includes the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Kodama554
WGHW50 PHFO 190120
FFWHFO
HIC009-190430-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-180219T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
320 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 630 PM HST
* At 314 PM HST, radar indicated heavy rain continuing over the
windward Haleakala slopes and over the West Maui Mountains.
Streams were still running high and Kahekili Highway remains
closed in both directions near Waihee School.
* This warning includes the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 630 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Kodama525
WGHW70 PHFO 190313
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
513 PM HST SUN FEB 18 2018
HIC009-190430-
/O.CON.PHFO.FF.W.0007.000000T0000Z-180219T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
513 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 505 PM HST...Heavy rainfall continues over portions of Maui. The
most intense rainfall was occurring over the Upcountry region from
Keokea to Makawao. Moderate to heavy rainfall was also continuing
over the windward slopes of the West Maui Mountains.
This warning includes the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 630 PM HST if heavy rain
persists.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
Kodama242
WGHW70 PHFO 190417
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
617 PM HST SUN FEB 18 2018
HIC009-190424-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-180219T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
617 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended and that earlier
flooding impacts have eased. Light to moderate rainfall continues
over most of Maui which will keep stream levels elevated and
maintain ponding on roads. Thus, the warning will be replaced by a
Flood Advisory for the island of Maui.
A Flash Flood Watch remains in effect through Monday afternoon.
LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
2064 15646 2079 15647 2081 15663 2093 15670
2103 15663 2102 15656 2090 15648 2095 15633
2094 15625 2082 15611 2080 15601 2073 15599
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:00 AM HST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 18, 10:00 AM HST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Sun Feb 18 2018 .SYNOPSIS... Moist and unstable conditions will prevail over the state through Monday, with an upper-level disturbance and a slow-moving surface trough bringing the threat of thunderstorms and flooding rainfall. While light winds are expected to continue for the next several days, the threat of heavy rain will diminish Monday night and Tuesday as the upper-level disturbance moves away. Light to moderate east to southeast winds will deliver a few windward showers Tuesday through Thursday, with the weather potentially becoming wet again by the end of the week. && .DISCUSSION... A sharpening trough aloft just W of the islands is combining with abundant low-level moisture and a nearby surface trough to promote the development of heavy showers and thunderstorms over the area this morning. Current radar and satellite loops indicate that the strongest storms are located over and just N of the coastal waters from Oahu to Maui, over waters 30-60 miles S and SW of Oahu and Kauai, and about 150 to 200 miles to the S. The cluster of thunderstorms to the S has persisted for several hours, and bears watching, as it is moving on a trajectory that would bring it over the central part of the island chain later today into tonight. Meanwhile, strong to severe thunderstorms over Hawaiian Offshore Waters N of Maui are intersecting portions of the Maui windward coastal waters. Otherwise, it appears that the best chance for showers and thunderstorms over land will come this afternoon, as light winds allow sea breezes to converge. Conditions are changing fairly rapidly, with storms quickly developing and weakening in response to passing gravity waves and outflow boundaries. Spotty moderate to heavy showers are over parts of the islands from Kauai to Molokai, and A Flash Flood Watch (FFA) is in effect for the entire state due to the ongoing potential for extremely heavy rain. A Winter Weather Advisory for the Big Island Summits is posted in anticipation of deep-layer moisture developing, potentially producing snow later today through Monday. The digging upper trough is expected to become a closed low near Kauai over the next 24 hours, then gradually track ENE and weaken Monday night and Tuesday. As this occurs, forecast models are indicating that the greatest convergence and dynamic lift will be concentrated to the N and NE of the islands. In the low-levels, a trough currently near the central portion of the island chain is supporting light winds statewide. The low aloft is expected to maintain the surface trough and keep light winds over the islands through Tuesday. The generally easterly low-level flow will favor a NE direction to the W of the trough axis, and a SE direction to the E of the trough axis. Even with guidance indicating the bulk of the action will be just N of the area, there will enough moisture to trigger (at least) scattered heavy showers and thunderstorms. Although heavy showers could develop anywhere at anytime in this regime, the light wind regime means they are most likely over the coastal waters during nights and mornings, and over the islands during afternoons and evenings through Monday. Cold temperatures associated with the developing low aloft will make the island atmosphere very unstable as 500 mb temps drop to -16C, maintaining the threat of thunderstorms through Monday. With this kind of atmospheric profile, updraft strengths become sufficiently strong to support the development of small hail and funnel clouds, potentially leading to locally gusty winds. The closed mid-level low lifts NE and weakens Monday night and Tuesday, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. This is expected to lead to mainly windward shower activity for the midweek period, but winds may be light enough to allow for a few afternoon leeward showers. Forecast guidance shows yet another deep mid/upper trough developing W of the islands later in the week, which could bring more wet and unstable weather to the islands into next weekend. && .AVIATION... A N to S surface trough near Oahu will move W slowly as a N to S trough aloft digs SE slowly. The trough aloft will keep the atmosphere unstable, so thunderstorms are possible across the area. There will be gentle SE winds over the E half of the area and gentle NE winds over the W half. The generally easterly flow will keep clouds and showers focused over mainly E sections, but MVFR and isolated IFR conditions will be possible anywhere with thunderstorms. AIRMET SIERRA remains in effect for MTN OBSC over E sections. The trough aloft will make turbulence likely. AIRMET TANGO remains in effect for turbulence aloft. The trough is also producing layered middle and high clouds. Light icing will be possible in these clouds . && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters through Monday. Expect reduced visibilities, locally gusty winds, frequent lightning, and the possibility of small hail and/or waterspouts in the strongest thunderstorms. Small northwest swells will continue through early Tuesday, with surf remaining well below advisory level along north and west facing shores. However, a longer period west-northwest swell is expected to spread down the island chain starting late Tuesday, which may cause surf to approach advisory level along some north and west facing shores Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but a reinforcing west-northwest swell is expected Thursday night, before it, too, fades Friday into next weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters through Monday. This swell will increase through Monday night, with surf likely reaching the HSA threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but increase again Thursday and remain elevated into next weekend. Seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST Monday for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Donaldson MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Feb 17, 5:11 PM HST | Special Marine Warning | HFO | 64 min | |
| Feb 17, 6:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 17, 6:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 6:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 17, 7:33 PM HST | Special Marine Warning | HFO | 57 min | |
| Feb 17, 8:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Feb 17, 8:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 17, 9:25 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 17, 9:53 PM HST | Special Marine Warning | HFO | 52 min | |
| Feb 18, 12:05 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 2:58 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Feb 18, 4:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Feb 18, 5:21 AM HST | Special Marine Warning | HFO | 54 min | |
| Feb 18, 9:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 18, 11:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 11:47 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 11:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 12:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 18, 12:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 12:40 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 1:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 1:51 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.